Alert archive / Colorado / Flash Flood Warnings in 2008
Flash Flood Warning 14, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 25, 2008, 10:49 PM MDT for Washington County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2008, 10:49 PM MDT (04:49 UTC)
- Expired
- Aug 26, 2008, 1:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, CO
The radar
The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 2749 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBOU 260449
FFWBOU
COC121-260745-
/O.NEW.KBOU.FF.W.0014.080826T0449Z-080826T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
1049 PM MDT MON AUG 25 2008
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO
* UNTIL 145 AM MDT
* AT 1047 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM 5 MILES SOUTHWEST OF OTIS...OR
12 MILES SOUTHEAST OF AKRON. THIS STORM WAS MOVING EAST AT 5 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OTIS.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
SURVEYOR CREEK AND BRUNKER CREEK.
DOPPLER RADAR ESTIMATES THAT RAIN FROM THE STORM IS FALLING AT THE
RATE OF 2 TO 3 INCHES IN 45 MINUTES. ANOTHER 1 TO 2 INCHES OF RAIN
CAN BE EXPECTED BEFORE DIMINISHING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.
LAT...LON 4001 10280 4000 10311 4013 10313 4019 10279
4018 10279
$$
BARJENBRUCH2 follow-up statements
000
WGUS75 KBOU 260627
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1227 AM MDT TUE AUG 26 2008
COC121-260745-
/O.CON.KBOU.FF.W.0014.000000T0000Z-080826T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON CO-
1227 AM MDT TUE AUG 26 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...
AT 1223 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS THAT PRODUCED HEAVY RAIN HAD MOVED OUT OF
WASHINGTON COUNTY.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OTIS.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
SURVEYOR CREEK AND BRUNKER CREEK.
TRAINED WEATHER SPOTTERS AND DOPPLER RADAR ESTIMATES INDICATE THAT
TWO TO FOUR INCHES OF RAIN FELL IN AN AREA FROM 8 MILES SOUTH OF
PLATNER TO JUST SOUTH AND EAST OF OTIS BETWEEN 10 PM AND 11 PM.
FLOODING FROM THIS HEAVY RAIN IS LIKELY CONTINUING IN THESE AREAS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING. WATCH FOR FLOODING AND EROSION ON
RURAL ROADS AND STAY OUT OF FLOODED AREAS. IT ONLY TAKES A FEW
INCHES OF RUNNING WATER TO LIFT A CAR.
LAT...LON 4001 10280 4000 10311 4013 10313 4019 10279
4018 10279
$$
GIMMESTAD000
WGUS75 KBOU 260743
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
143 AM MDT TUE AUG 26 2008
COC121-260751-
/O.EXP.KBOU.FF.W.0014.000000T0000Z-080826T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON CO-
143 AM MDT TUE AUG 26 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM MDT FOR EAST CENTRAL
WASHINGTON COUNTY...
FLOOD WATERS HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER EXPECTED.
THUNDERSTORMS BROUGHT BETWEEN TWO AND FOUR INCHES OF RAIN TO THE
AREA SOUTH OF PLATNER AND OTIS MONDAY EVENING. DRIVERS IN THIS AREA
THIS MORNING SHOULD BE ALERT FOR POSSIBLE EROSION ON RURAL ROADS.
LAT...LON 4001 10280 4000 10311 4013 10313 4019 10279
4018 10279
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:00 PM MDT, 7 hours 49 minutes earlier.
Area forecast discussion, Aug 25, 3:00 PM MDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT MON AUG 25 2008 .SHORT TERM...ISOLATED CONVECTION OCCURRING OVER MOUNTAINS AND ALONG FOOTHILLS. NO STORMS ACROSS PLAINS YET AS AIRMASS REMAINS CAPPED. LATEST LAPS SURFACE ANALYSIS SHOWING LARGE AREA OF CIN...THOUGH AREA ERODING ALONG PALMER DIVIDE. 18Z KDNR SOUNDING SHOWED QUITE A BIT OF CIN...BUT MODIFYING SOUNDING USING 88F TEMP AND 47F DEWPOINT YIELDED NO CIN BUT 1400 J/JG. RADAR SHOWING WEAK BOUNDARY FROM CENTRAL ELBERT INTO EASTERN ARAPAHOE AND EASTERN ADAMS COUNTIES. AS WAS THE CASE YESTERDAY...THIS BOUNDARY COULD BECOME THE MAIN FOCUS FOR STORMS...BUT WILL PROBABLY NEED OUTFLOW FROM FOOTHILL STORMS FOR ANY INITIATION AS THERE DOESNT APPEAR THAT THERE IS ANY UPPER LEVEL SUPPORT TO HELP WITH CONVECTION. FURTHER EAST...CAPES NEARING 2000 J/KG BUT ALOT OF CIN TO OVERCOME...SO STORM CHANCES THERE RATHER SLIM. GUSTY WINDS AND BRIEF HEAVY RAIN ALONG WITH SOME SMALL HAIL THE MAIN OUTPUTS FROM THE STORMS. A FEW PLAINS STORMS COULD REACH SEVERE LIMITS... ESPECIALLY ALONG BOUNDARY INTERACTIONS. LARGE HAIL...WINDS AROUND 60 MPH AND HEAVY RAIN POSSIBLE THE MAIN CONCERNS. THOUGH OVERALL SHEAR PATTERN WEAK DUE TO LIGHT WIND ALOFT...THE LOW LEVEL SHEAR COULD INCREASE IN VICINITY OF THE BOUNDARIES. SO...CANNOT RULE OUT A BRIEF TORNADO ALONG ANY BOUNDARY. WILL KEEP THE HIGHER POPS ACROSS SOUTHERN MOUNTAINS AND FOOTHILLS INCLUDING THE PALMER DIVIDE. THE STORMS SHOULD BE DONE BY MIDNIGHT DUE TO LACK OF ANY UPPER DYNAMICS. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST A RETURN OF LOW CLOUDS AND POSSIBLE FOG TO FAR NORTHEAST CORNER. WILL INCREASE THE CLOUD COVER THERE...BUT HOLD OFF ON THE FOG FOR NOW. ON TUESDAY...UPPER LEVEL RIDGE REMAINS ACROSS AREA WITH WEAK WESTERLY FLOW ALOFT. FORECAST SOUNDINGS SHOW AFTERNOON CAPES RANGING FROM AROUND 500 J/KG ALONG FOOTHILLS TO AROUND 2500 J/KG FAR NORTHEAST CORNER. DAYTIME HEATING SHOULD PROVIDE ENOUGH INSTABILITY FOR AFTERNOON STORMS...MAINLY ACROSS THE MOUNTAINS SOUTH OF INTERSTATE 70. THE NAM QG VERTICAL VELOCITY PROGS SHOW SOME ASCENT IN THE 700-500 MB LAYER MOVING ACROSS AREA DURING THE AFTERNOON WHICH COULD AID IN ADDITIONAL STORM DEVELOPMENT. THE GFS KEEPS MOST OF THE LIFT NORTH OF COLORADO. FOR NOW WILL KEEP THE SLIGHT CHANCE GOING FOR THE REST OF THE CWA. GUIDANCE SUGGEST HIGHS NEAR 90 ACROSS PLAINS. LOWERED TEMPERATURE GRIDS SLIGHTLY... PARTICULARLY FAR NORTHEAST CORNER. .LONG TERM...OVERALL SYNOPTIC PATTERN SIMILAR TO YESTERDAY SO ONLY MINOR ADJUSTMENTS PLANNED IN THE LONG TERM. MAIN CONCERN FOR TSTMS WL OCCUR TUESDAY EVNG. MDLS STILL INDICATE GOOD CAPE OVER THE NERN PLAINS OF CO TUESDAY AFTN...WHICH SHUD TRANSLATE TO SOME SEVERE THUNDERSTORMS TUESDAY EVNG. FCST CAPES ALONG THE URBAN CORRIDOR NOT BAD WITH VALUES AROUND 800 J/KG. PROFILE AN INVERTED-V SO GUSTY WINDS SHUD BE THE MAIN THREAT. FURTHER E THE MSTR IS DEEPER WITH CAPES OF 1700-2100 J/KG. BETTER SHEAR AS WELL SO SVR TSTMS A GOOD POSSIBILITY. SOME WEAK QG ASCENT ALSO IN PLACE ALONG THE NRN BORDER WITH THE PASSAGE OF THE UPPER TROUGH AXIS. THE FRONTAL BOUNDARY ASSOCIATED WITH THE TROF WILL MOVE INTO THE CWFA AFTER 06Z TUESDAY NIGHT. INTERACTIVE SOUNDINGS ON WEDNESDAY INDICATE THE AMS SHUD BE TOO CAPPED FOR ANY TSTMS WITH SUBSIDENCE AT THE SFC AND ALOFT. ONLY POSSIBILITY MAY BE IN THE VICINITY OF SOUTH PARK WHERE SOME ELEVATED CONVECTION COULD DVLP. AS A RESULT LEFT ISOLD POPS IN ZONES 34 AND 37 FOR WEDNESDAY. NONE OF THE OPERATIONAL MDLS OR THEIR ENSEMBLES DIFFER WITH THE OVERALL PATTERN ON THURSDAY WITH A DRY NWLY FLOW ALOFT IN PLACE. FCST SOUNDINGS SHOW NO CAPE EITHER WITH MOST OF THE MSTR GETTING FLUSHED TO THE EAST AND SOUTH OF THE CWFA. FOR THIS REASON THURSDAY SHUD BE MOSTLY SUNNY WITH NIL POPS IN PLACE AT THIS TIME. TEMPERATURES WL RECOVER SOMEWHAT THURSDAY AHEAD OF A SECONDARY COOL FRONT THAT WILL SLIP INTO NERN CO THURSDAY NIGHT. FRIDAY AHUD BE COOLER AND MORE STABLE AS WELL. THE CENTER OF THE UPPER RIDGE IS PROGGED TO SHIFT INTO SRN PLAINS BY SUNDAY. AS IT DOES... SUBTROPICAL MSTR IS PROGGED TO START SLIPPING BACK INTO UT/WRN CO. THIS IS ALSO SIMILAR TO YESTERDAYS RUN SO WL GO AHEAD AND ADD SLGT CHC POPS TO THE HIGH COUNTRY FOR SUNDAY AND MONDAY. && .AVIATION...ISOLATED STORMS POSSIBLE THROUGH 04Z...MAINLY ALONG FOOTHILLS. A WEAK BOUNDARY EXTENDING FROM CENTRAL ELBERT COUNTY INTO EASTERN ARAPAHOE COULD BE A FOCUS FOR OTHER STORM DEVELOPMENT. GUSTY OUTFLOW WINDS TO AROUND 30KT COULD AFFECT AREA AIRPORTS. VFR CONDITIONS TO PREVAIL THROUGH TUESDAY. ISOLATED STORMS COULD DEVELOP AFTER 18Z TUESDAY...WHICH COULD AFFECT AREA AIRPORTS. MAIN THREAT WILL BE GUSTY OUTFLOW WINDS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. RPK/RJK
Hazardous weather outlook, Aug 25, 10:59 AM MDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1059 AM MDT MON AUG 25 2008 COZ030>051-261200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...FOOTHILLS... PALMER DIVIDE AND OVER PARK COUNTY THIS AFTERNOON WITH WIDELY SCATTERED THUNDERSTORMS EXPECTED ELSEWHERE. THE STORMS WILL PRODUCE GUSTY WINDS...CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN ALONG WITH SOME SMALL HAIL. A FEW STORMS COULD BECOME SEVERE ACROSS THE PLAINS WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. A WEAK TORNADO CANNOT BE RULED OUT...PARTICULARLY ALONG A BOUNDARY EXTENDING FROM CENTRAL ELBERT COUNTY NORTHWARD INTO EASTERN ARAPAHOE COUNTY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS IN ALL AREAS TUESDAY. ENOUGH MOISTURE WILL BE PRESENT EAST OF THE URBAN CORRIDOR TUESDAY AFTERNOON FOR SOME SEVERE THUNDERSTORMS. THE BEST POTENTIAL MAY OCCUR EAST OF A LINE EXTENDING FROM STERLING TO ELBERT. A FEW THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS ON WEDNESDAY. DRY AND STABLE CONDITIONS ARE EXPECTED ACROSS THE FORECAST AREA FOR REST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PLAINS AFTER 2 PM THIS AFTERNOON. D-L/COOPER
In the hours before
Local storm report, Aug 25, 8:11 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
811 PM MDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 3 WSW ATWOOD 40.54N 103.33W
08/25/2008 M1.00 INCH LOGAN CO TRAINED SPOTTER
&&
JKLocal storm report, Aug 25, 9:32 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
932 PM MDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 10 N OTIS 40.29N 102.96W
08/25/2008 M0.88 INCH WASHINGTON CO TRAINED SPOTTER
0929 PM TSTM WND GST 10 N OTIS 40.29N 102.96W
08/25/2008 E60.00 MPH WASHINGTON CO TRAINED SPOTTER
0745 PM HAIL 3 WSW ATWOOD 40.54N 103.33W
08/25/2008 M1.00 INCH LOGAN CO TRAINED SPOTTER
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:49 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 41 min |
| Aug 25, 8:36 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 54 min |
| Aug 25, 8:38 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 53 min |
| Aug 25, 9:30 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 60 min |
Nearby
Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.